Ask the Doc...
Advice from our panel of doctors in response to readers' queries.
My mom is 41 years old. She is suffering from deficiency of thyroxine hormone and is taking two thyronome pills a day. But for some time she has been suffering from severe pain in bones. Doctor advised her to take Osteofos 70, Premarin, Sandacol with Vit D3. She underwent a hysterectomy three years ago.Is this osteoporosis? Is it curable?
Dr. Usha Sriram, General Physician and Endocrinologist, replies:
Your mother seems to have three medical conditions Thyroid deficiency (hypothyroidism), premature surgical menopause and osteoporosis. First she should check the level of thyroid hormone (free T4 and TSH) and make sure that she is taking the correct dose. Too much thyroxine may cause thinning of bones.
Second she has undergone hysterectomy very early (at 38). She is on Estrogen (premarin) and calcium and Vitamin D. All women after menopause should take Calcium and Vitamin D. The Estrogen replacement is decided based on age, reason for hysterectomy, if ovaries have been removed, hot flushes and other symptoms of menopause. She should be under the care of a gynaecologist or an endocrinologist who will monitor her and continue the hormone replacement till she reaches the normal age for menopause.
Third, she is on a medication for osteoporosis Osteofos 70 (Alendronate). She should consult an endocrinologist and undergo tests to find out if her bones are indeed thin or thinning. She seems too young to have osteoporosis. She may have a condition called osteomalacia, which is soft bone and causes pain. A simple blood test can diagnose this condition. If it is osteoporosis, it is treatable but your mother will have to take medications, calcium and Vit D on a long-term basis.
* * *
I am a 28-year-old man. I am suffering from pain in the knees for two years. A bone scan shows the bones to be weak. I underwent treatment from an orthopaedic doctor for about four months. Cracking sound from my knees, hip joints, elbows, and wrists is frequent. Doctor said that I have hyperflexia and erosion of cartilage of knees. He advised me not to squat. He also prescribed cartilage-making medicines. Now after about three months of stopping treatment I am again suffering from pain. I also have pain in upper portion of my back. What is the cause and what should I do?
Dr. S. Sivamurugan, Orthopaedic Surgeon, replies:
I think you are suffering from poly arthritis possibly due to rheumatoid arthritis. Blood tests and X rays will be needed to confirm the diagnosis and you will need medication for a while. Physiotherapy will also help.
Send this article to Friends by